What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Sep 14, 12:28 PM MST, 2 hours 17 minutes earlier.
Area forecast discussion, Sep 14, 12:28 PM MST, 2 hours 17 minutes before
Area Forecast Discussion
National Weather Service GRAND JUNCTION CO
128 PM MDT Thu Sep 14 2017
.UPDATE...
Issued at 125 PM MDT Thu Sep 14 2017
Updated the grids and forecasts to increase areal coverage of
showers and thunderstorms this afternoon and evening. Storms are
popping and holding together over much of SE Utah and areas of
storms will continue moving through SW and west-central CO.
UPDATE Issued at 1024 AM MDT Thu Sep 14 2017
Should be a busy afternoon as the atmosphere continues to
destabilize ahead of a well defined vorticity maxima moving
across southern Nevada late this morning. Previous discussion
summed this up well with large scale ascent ahead of the
approaching system combining with the instability to help produce
strong thunderstorms this afternoon and evening over much of the 4
Corners region. Looking at forecast soundings the right moving
cell of splitting storms will be the one to watch for rotation and
the threat of producing larger hail and stronger wind gusts. Due
to moderately fast flow aloft storms will be moving at a good pace
and enhance the outflow wind threat in a dry boundary layer
environment. The flow also supports training cells which would
enhance localized flash flooding especially in the southwest. Will
continue to monitor the coverage of this threat but at this time
confidence too low for any kind of hydro watch attm.
&&
.SHORT TERM...(Today through Friday)
Issued at 125 AM MDT Thu Sep 14 2017
A closed low centered over southern California early this morning
is expected to dictate weather conditions across the region over
the next 24 hours. In fact, scattered light showers were already
moving over southeast Utah and southwest Colorado early this
morning beneath the broad difluent area ahead of the SoCal low.
Models were consistent in lifting the low to a position over Las
Vegas at midday, before it becomes an open wave over southwest
Utah late this afternoon. Dynamic lift associated with this
feature corresponds with peak heating which will result in
numerous showers and thunderstorms over higher terrain with
scattered coverage across the valleys. A 65 KT jet moving through
the base of the low is expected to result in 0-6 km shear of 35 to
45 kts over the Four Corners region. Shear combined with
deepening moisture and dynamic forcing may result in a few
supercell storms this afternoon and evening. The primary threat
from rotating storms will be large hail and damaging outflow
winds. Outside of the Four Corners region, expect sub-severe
multicellular storms, though some may approach severe limits for
hail or high winds. Meanwhile, deepening moisture may also result
in a few storms capable of producing heavy rainfall possibly
resulting in excessive runoff leading to localized flooding and/or
mudslides. Temperatures fall to near normal levels today in
response to the influx of clouds and showers.
The trough lifts northeastward across the forecast area tonight
which will bring the best chances for rainfall this evening.
Showers will decrease from southwest to northeast in the trough's
wake after midnight. Colder air aloft and lows in the 30s above
the timberline in the northern mountains are expected to cause
rain to turn over to snow with light accumulations possible by
sunrise Friday! A deeper secondary trough drops across the
northern portion of the forecast area Friday. Showers and
thunderstorms become likely as the cold front associated with
this system sweeps across northeast Utah and northwest Colorado.
Areas to the south will be less active as drier southwesterly
flow persists ahead of the cold front. The cooling trend continues
Friday, especially north of the cold front with more modest
cooling across the south.
.LONG TERM...(Friday night through Wednesday)
Issued at 125 AM MDT Thu Sep 14 2017
Significant changes mark the long term period as a cold front
moves through the area. The parent low will be over central Idaho
and the cold front will be just about entering the CWA by Friday
evening. While there will be a 60kt jet supporting this cold
front, available moisture will be minimal at best. Also, the best
forcing will be over Wyoming and Montana where the models do put
the most precipitation. The last few model runs have favored our
northern valleys for precipitation and the latest run is no
different; areas north of I-70 still have the best chance for any
precipitation. That's not to say some rain won't fall south, some
likely will, but highest amounts will remain north. What about
those freezing temperatures? Both the GFS and EC have backed off
with H7 temperatures now bottoming out around 2C or so. It now
looks like areas above 12K feet will see a quick dusting as the
front moves through.
By Saturday morning, a few lingering showers will persist over the
northern mountains but that will be about it. Morning lows will be
noticeably cooler than we've seen recently and highs will likely
top out 5 to 10 degrees below seasonal values. Most of eastern
Utah and western Colorado will see plenty of sunshine and if the
day didn't start out sunny, it will likely end that way.
Sunday through Wednesday look to be dry as a deep area of low
pressure slowly drops down from the northwest and high pressure
sets up over the Gulf of Mexico. Some major differences show up
past Wednesday with respect to model solutions which will
hopefully get resolved over the next few model runs.
The long and short of it is unsettled weather starting today and
continuing through Saturday morning with a welcome relief to the
hot temperatures we've seen lately. By Sunday, high temperatures
will rebound 5 to 7 degrees bringing us to right where we should
be for this time of year.
&&
.AVIATION...(For the 18Z TAFS through 18Z Friday afternoon)
Issued at 1142 AM MDT Thu Sep 14 2017
A Pacific storm will impact the region through early Friday.
Ongoing scattered showers and thunderstorms will become numerous
late this afternoon and evening as the storm passes overhead. All
TAF sites are likely to experience light to moderate rainfall
with localized heavy rain possible. Heavier showers may result in
MVFR visibility, though CIGS are likely to remain in the VFR
range. However, CIGS below ILS breakpoints from KRIL, KEGE and
KASE are probable. In addition, outflow winds to 45 MPH are
possible with stronger cells. Conditions improve from north to
south after midnight with nocturnal showers lingering north of
I-70 through early Friday.
Scattered showers and thunderstorms will redevelop after 15Z
Friday as a cold front approaches the region with areas north of
I-70 once again favored for activity.
&&
.GJT WATCHES/WARNINGS/ADVISORIES...
CO...None.
UT...None.
&&
UPDATE...CC
SHORT TERM...NL
LONG TERM...TGR
AVIATION...TGJT
Hazardous weather outlook, Sep 14, 3:43 AM MST, 11 hours 2 minutes before
Hazardous Weather Outlook
National Weather Service GRAND JUNCTION CO
443 AM MDT Thu Sep 14 2017
COZ001>014-017>023-UTZ022>025-027>029-151045-
Lower Yampa River Basin-Central Yampa River Basin-
Roan and Tavaputs Plateaus-Elkhead and Park Mountains-
Upper Yampa River Basin-Grand Valley-Debeque to Silt Corridor-
Central Colorado River Basin-Grand and Battlement Mesas-
Gore and Elk Mountains/Central Mountain Valleys-
Central Gunnison and Uncompahgre River Basin-
West Elk and Sawatch Mountains-Flat Tops-
Upper Gunnison River Valley-Uncompahgre Plateau and Dallas Divide-
Northwest San Juan Mountains-Southwest San Juan Mountains-
Paradox Valley/Lower Dolores River-
Four Corners/Upper Dolores River-Animas River Basin-
San Juan River Basin-Southeast Utah-Eastern Uinta Mountains-
Eastern Uinta Basin-Tavaputs Plateau-Arches/Grand Flat-
La Sal and Abajo Mountains-Canyonlands/Natural Bridges-
443 AM MDT Thu Sep 14 2017
This hazardous weather outlook is for eastern Utah and western
Colorado.
.DAY ONE...Today and Tonight
Scattered to numerous showers and thunderstorms are expected to
develop across the region from late this morning through this
evening. There is a slight chance for supercell thunderstorms
capable of producing damaging winds and large hail over southeast
Utah and southwest Colorado. In addition, locally heavy rain is
likely which may result in excessive runoff leading to mudslides
and localized flooding.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday
Friday through Saturday morning: Showers and thunderstorms will
continue, mainly north of the I-70 corridor through Saturday
morning as a cold front rolls through the region.
Sunday through Tuesday: Isolated thunderstorms are possible each
day over the higher terrain.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be necessary this afternoon and evening
over San Juan County in southeast Utah and across Montezuma, La
Plata and Dolores Counties in southwest Colorado.
In the hours before
Special weather statement, Sep 14, 1:26 PM MST, 1 hour 19 minutes before
Special Weather Statement
National Weather Service Grand Junction CO
226 PM MDT THU SEP 14 2017
UTZ025-027-142130-
Arches/Grand Flat UT-Tavaputs Plateau UT-
226 PM MDT THU SEP 14 2017
...SIGNIFICANT WEATHER ADVISORY FOR EASTERN GRAND COUNTY UNTIL 330 PM
MDT...
At 223 PM MDT, Doppler radar was tracking a strong thunderstorm 19
miles north of Castle Valley, moving northeast at 45 mph. At 215 pm
a single gust to 57 mph was recorded at Canyonland Airport, north of
Moab, UT.
Half inch hail and wind gusts of 50 to 57 mph will be possible with
this storm.
Locations impacted include...
Moab, Cisco, Castle Valley and Thompson Springs, as well as
Interstate 70 from the Colorado and Utah border to near Green River,
UT.
This includes the following highways...
Interstate 70 in Utah between mile markers 188 and 230.
U.S. Highway 191 in Utah near mile marker 147.
Utah 128 between mile markers 17 and 19, and between mile markers 24
and 44.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Grand Junction.
&&
LAT...LON 3869 10939 3880 10977 3942 10956 3944 10910
3905 10906
TIME...MOT...LOC 2023Z 207DEG 37KT 3891 10952
CCSpecial weather statement, Sep 14, 1:47 PM MST, 58 minutes before
Special Weather Statement
National Weather Service Grand Junction CO
247 PM MDT THU SEP 14 2017
COZ001-003-UTZ024-025-142130-
Roan and Tavaputs Plateaus CO-Lower Yampa River Basin CO-
Eastern Uinta Basin UT-Tavaputs Plateau UT-
247 PM MDT THU SEP 14 2017
...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL RIO BLANCO AND
SOUTHEASTERN UINTAH COUNTIES UNTIL 330 PM MDT...
At 246 PM MDT, Doppler radar was tracking a strong thunderstorm 26
miles southwest of Rangely, or 45 miles southeast of Vernal, moving
northeast at 30 mph.
Wind gusts up to 50 mph will be possible with this storm.
Locations impacted include...
Artesia.
This includes the following highways...
U.S. Highway 40 in Utah between mile markers 169 and 173.
Colorado 64 between mile markers 3 and 11.
Colorado 139 between mile markers 52 and 66.
LAT...LON 3961 10912 3991 10945 4033 10913 3988 10864
TIME...MOT...LOC 2046Z 230DEG 27KT 3985 10918
TGR
Local storm report, Sep 14, 1:48 PM MST, 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
248 PM MDT THU SEP 14 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0215 PM TSTM WND GST 17 NW MOAB 38.76N 109.75W
09/14/2017 M57 MPH GRAND UT ASOS
CANYONLANDS AP.
&&
JKSpecial weather statement, Sep 14, 2:09 PM MST, 36 minutes before
Special Weather Statement
National Weather Service Grand Junction CO
309 PM MDT THU SEP 14 2017
COZ001>003-006-007-UTZ025-027-142200-
Roan and Tavaputs Plateaus CO-Debeque to Silt Corridor CO-
Grand Valley CO-Lower Yampa River Basin CO-
Central Yampa River Basin CO-Arches/Grand Flat UT-
Tavaputs Plateau UT-
309 PM MDT THU SEP 14 2017
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN MESA...SOUTHWESTERN
GARFIELD...SOUTHWESTERN RIO BLANCO AND NORTHEASTERN GRAND COUNTIES
UNTIL 400 PM MDT...
At 308 PM MDT, Doppler radar was tracking a strong thunderstorm 16
miles northwest of Fruita, or 26 miles northwest of Grand Junction,
moving northeast at 35 mph.
Wind gusts up to 50 to 55 mph will be possible with this storm.
Locations impacted include...
Mack and Loma.
This includes the following highways...
Interstate 70 in Colorado between mile markers 3 and 15.
Colorado 139 between mile markers 1 and 49.
LAT...LON 3911 10893 3948 10931 3995 10850 3957 10810
TIME...MOT...LOC 2108Z 230DEG 49KT 3931 10895
TGR
Local storm report, Sep 14, 2:31 PM MST, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
331 PM MDT THU SEP 14 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0311 PM TSTM WND GST 5 NW MACK 39.27N 108.93W
09/14/2017 M60 MPH MESA CO TRAINED SPOTTER
&&
CJCSpecial weather statement, Sep 14, 2:36 PM MST, 9 minutes before
Special Weather Statement
National Weather Service Grand Junction CO
336 PM MDT THU SEP 14 2017
UTZ022-028-029-142215-
La Sal and Abajo Mountains UT-Southeast Utah UT-
Canyonlands/Natural Bridges UT-
336 PM MDT THU SEP 14 2017
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL SAN JUAN COUNTY UNTIL 415
PM MDT...
At 336 PM MDT, Doppler radar was tracking an area of strong
thunderstorms 22 miles northwest of Monticello, moving northeast at
35 mph.
Wind gusts of 50 to 55 mph will be possible with these storms.
Locations impacted include...
Monticello, La Sal, Spanish Valley, Fry Canyon, Grand Co Arpt, Summit
Point and La Sal Junction.
This includes the following highways...
U.S. Highway 191 in Utah between mile markers 69 and 118.
U.S. Highway 491 in Utah between mile markers 0 and 2.
Utah 95 between mile markers 58 and 107, and between mile markers
113 and 114.
Utah 275 between mile markers 0 and 3.
LAT...LON 3701 11031 3717 11037 3723 11032 3724 11031
3720 11031 3719 11030 3730 11024 3729 11013
3720 10998 3722 10994 3724 10995 3726 11003
3730 11008 3732 11043 3758 11053 3849 10949
3848 10910 3809 10908 3712 11003
TIME...MOT...LOC 2136Z 207DEG 49KT 3803 10969
TGR